John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
Many common medications may cause a reaction in some individuals that is similar to sunburn.
Symptoms of sun sensitivity are similar to those of sunburn.
The phototoxic reactions may happen within hours of exposure to sun.
The photoallergic reactions may happen after several days of exposure to sun.
What is photosensitivity?
Photosensitivity (or sun sensitivity) is inflammation of the skin induced by the combination of sunlight and certain medications or substances. This causes redness (erythema) of the skin and may look similar to sunburn. Both the photosensitizing medication or chemical and light source have to be present in order for a photosensitivity reaction to occur.
Generally, these reactions can be divided into two mechanisms, 1) phototoxic reactions and 2) photoallergic reactions. Phototoxic drugs are much more common than photoallergic drugs.
What is the difference between a photoallergic and a phototoxic reaction?
In phototoxic reactions, the drug may become activated by exposure to sunlight and cause damage to the skin. The skin's appearance resembles sunburn, and the process is generally acute (has a fast onset). Ultraviolet A (UVA) radiation is most commonly associated with phototoxicity, but ultraviolet B (UVB) and visible light may also contribute to this reaction.
Rash from a phototoxic reaction is mainly confined to the sun-exposed area of the skin. A phototoxic reaction typically clears up once the drug is discontinued and has been cleared from the body, even after re-exposure to light.
In photoallergic reactions, the ultraviolet exposure changes the structure of the drug so that is seen by the body's immune system as an invader (antigen). The immune system initiates an allergic response and cause inflammation of the skin in the sun-exposed areas. These usually resemble eczema and are generally chronic (long-lasting). Many drugs in this family are topical drugs.
This type of photosensitivity may recur after sun exposure even after the drug has cleared from the system and can sometimes spread to areas of the skin unexposed to the sun.
Most people are understandably confused when it comes to
choosing a sunscreen
because of the baffling array of available choices. Common questions about
How high should the SPF be?
Should it block UVA or UVB?
Does it matter whether it is a gel, cream, or spray?
Should it be water-resistant or waterproof?
SPF stands for sun protection
The SPF numbers on a product can range from as low as 2 to as high as 60. These
numbers refer to the product's ability to screen or block out the sun's burning
rays. The SPF rating is calculated by comparing the amount of time needed to
produce sunburnon protected skin to
the amount of time needed to cause a sunburn on unprotected skin. The higher the
SPF, the greater the sun protection.
First aid is the assistance given to an injured or sick person in need of urgent medical assistance. First aid applies to a broad range of medical situations and consists both of specific knowledge and "...